Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 92, NWS Las Vegas, NV

August 11, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2014, 5:19 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 5:19 PM MST (00:19 UTC)
Expired
Aug 11, 2014, 8:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WGUS55 KVEF 120019
FFWVEF
AZC015-120315-
/O.NEW.KVEF.FF.W.0092.140812T0019Z-140812T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM MST MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 815 PM MST

* AT 517 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN PARK...OR
  11 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING FLASH FLOODING
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  BLAKE RANCH RV PARK
  DEAN PEAK BURN SCAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3515 11393 3529 11393 3529 11374 3515 11373
      3499 11369 3499 11387

$$

OUTLER
2 follow-up statements
836 
WGUS75 KVEF 120114
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM MST MON AUG 11 2014

AZC015-120315-
/O.CON.KVEF.FF.W.0092.000000T0000Z-140812T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
614 PM MST MON AUG 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  THE HEAVIEST RAIN IS NOW FOCUSED NEAR BLAKE RANCH RV PARK AND 
WILL SLOWLY DRIFT NORTH.

LOCATIONS IMPACTED INCLUDE...
BLAKE RANCH RV PARK
DEAN PEAK BURN SCAR

LAT...LON 3515 11393 3529 11393 3529 11374 3515 11373
      3499 11369 3499 11387

$$

OUTLER
147 
WGUS75 KVEF 120307
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
807 PM MST MON AUG 11 2014

AZC015-120316-
/O.EXP.KVEF.FF.W.0092.000000T0000Z-140812T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
807 PM MST MON AUG 11 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST FOR CENTRAL
MOHAVE COUNTY...

WHILE LIGHT TO MODERATE THUNDERSHOWERS MAY PERSIST THIS EVENING 
ACROSS THE REGION...THE HEAVIER RAINFALL OBSERVED EARLIER HAS ENDED 
AND THE FLASH FLOOD THREAT HAS DIMINISHED. 

LAT...LON 3515 11393 3529 11393 3529 11374 3515 11373
      3499 11369 3499 11387

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:25 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 11, 3:25 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT MON AUG 11 2014

.SYNOPSIS...MONSOON MOISTURE PUSHING IN FROM THE SOUTHEAST WILL
RESULT IN INCREASED THUNDERSTORM COVERAGE THROUGH WEDNESDAY. DRIER
AIR WILL ONCE AGAIN GRADUALLY MOVE IN FROM THE SOUTHWEST STARTING
THURSDAY WITH THUNDERSTORM CHANCES CONFINED TO MOHAVE COUNTY BY
FRIDAY.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...
TAIL END OF LINE OF STORMS WHICH WAS OVER INYO/ESMERALDA COUNTY THIS
MORNING DID SHIFT EASTWARD AND DID AFFECT SRN NYE/CLARK COUNTIES
THIS AFTERNOON. THOSE STORMS NOW MOVING INTO LINCOLN COUNTY.
ACTIVITY IS GETTING GOING OVER MOHAVE COUNTY WITH
MORE STORMS SET TO ENTER MOHAVE COUNTY FROM COCONINO/YAVAPAI
COUNTIES. HRRR SUGGEST THE NORTHERN TWO-THIRDS OF MOHAVE COUNTY WILL
REMAIN THE MOST ACTIVE FOR THE NEXT 3-4 HOURS THEN SHIFTING
NORTHWARD ACROSS NORTHEAST CLARK AND LINCOLN COUNTIES THIS EVENING.
GUSTS OF 40-50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN POSSIBLE WITH
STORMS.

FOR TUESDAY...MODELS MORE OR LESS IN GOOD AGREEMENT SHOWING AN
INVERTED TROUGH MOVING EAST ACROSS SOUTHERN ARIZONA TONIGHT AND INTO
SOUTHWEST ARIZONA LATE TUESDAY AFTERNOON. INVERTED TROUGH THEN
ENCOUNTERS A MORE WESTERLY FLOW AND LIFT NORTH ACROSS WESTERN
ARIZONA TUESDAY NIGHT/WEDNESDAY. DUE TO ADDITIONAL DYNAMICS DECIDED
TO ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST DESERT AND PLATEAU OF
MOHAVE COUNTY FROM 11 AM MST - 10 PM MST TUESDAY. TOMORROW WE WILL
BE LOOKING AT THE NEED OF EXTENDING THE WATCH INTO WEDNESDAY IF
MODELS STAY CONSISTENT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE SYNOPTIC PATTERN
FEATURES A LOW PRESSURE TROUGH OVER THE PACIFIC NW WEDNESDAY THAT IS
FORECAST TO MOVE INTO THE NORTHERN GREAT BASIN THURSDAY AND FRIDAY.
THE UPPER LEVEL FLOW BECOMES SOLIDLY WEST TO SOUTHWEST AS THE WEEK
WEARS ON. THE AFFECT OF THIS LARGE SCALE FEATURE ON SENSIBLE WEATHER
WITHIN THE FORECAST AREA IS TO BRING A DECREASING TREND IN
THUNDERSTORM COVERAGE.

WEDNESDAY HAS THE BEST POTENTIAL FOR SCATTERED THUNDERSTORMS ACROSS
A WIDER AREA INCLUDING LINCOLN, CLARK, MOHAVE AND EASTERN SAN BERN
COUNTIES. BEYOND WEDNESDAY, RAPID DRYING TAKES PLACE IF THE GFS
VERIFIES BUT COULD BE SOMEWHAT SLOWER PER THE ECMWF. MAINTAINED A
MENTION OF STORMS IN MOHAVE COUNTY BOTH THURSDAY AND FRIDAY BEFORE
DRYING THEM OUT COMPLETELY OVER THE WEEKEND. TEMPERATURES WILL
GENERALLY BE BELOW NORMAL MID TO LATE IN THE WEEK THEN BECOME
SEASONAL OVER THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...OUTFLOW WINDS FROM SURROUNDING STORMS
WILL CONTINUE TO AFFECT LAS VEGAS VALLEY TERMINALS INTO THE EVENING
HOURS. LOOKS LIKE WINDS WILL FAVOR A NORTHERLY DIRECTION FOR SEVERAL
HOURS BEFORE TRANSITION BACK TO OUR TYPICAL SOUTH/SOUTHWEST
DIRECTION WITH SPEEDS OF 7-11 KTS. CONVECTION SHOULD IMPACT MAINLY
THE BEATTY...MORMON MESA AND PEACH SPRINGS CORRIDORS THIS EVENING.
THERE WILL BE ANOTHER CHANCE OF SHOWERS OR TSTORM WITHIN THE
VICINITY OF THE TERMINAL TUESDAY...WHICH COULD BRING GUSTY AND
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THIS EVENING AND
AGAIN TUESDAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS
THROUGH TUESDAY...EXCEPT NEAR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:22 PM MSTFlash Flood WatchVEFMohave38 hr
Aug 12, 2:55 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 2:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Aug 12, 3:40 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 12, 4:02 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 4:05 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 12, 4:14 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 4:43 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.